Baclofen Overdose or Brain Death?

Julie Weber Poison Alerts

QUICK FACTS Baclofen reduces muscle tone and spasticity. It has a delayed peak and prolonged half-life in overdose. Deep coma with absent brain stem reflexes may mimic brain death in overdose. Treatment is symptomatic and supportive, there is no antidote. Baclofen controls muscle spasticity in conditions such as multiple sclerosis …

Read More

Venlafaxine & Desvenlafaxine Overdose

Julie Weber Poison Alerts

QUICK FACTS Venlafaxine and desvenlafaxine can cause delayed onset seizures. There is also a risk of serotonin toxicity in overdose. There are active metabolites, so symptoms can be prolonged. Benzodiazepines are the first line treatment to manage seizures. Venlafaxine (Effexor®) is a popular medication used to treat numerous conditions such …

Read More

Inhalant Abuse

Twistadmin Poison Alerts

While not particularly in vogue as abused substances, use of inhalants for euphoriant effects caused several dozen toxic cases in Missouri in the last 2 years, including 2 fatalities.

Read More

The QT Nomogram: Assessing Risk of Torsades de Pointes when the QT Interval is Prolonged

Twistadmin Poison Alerts

QUICK FACTS The QT interval predominately represents ventricular repolarization, as well as the much-shorter depolarization (QRS wave.) The primary concern regarding a prolonged QT interval is the potential risk for the rare life-threatening arrhythmia, Torsades de Pointes. The QT nomogram assesses the actual QT interval versus the heart rate from …

Read More

IV NAC Protocol

Twistadmin Poison Alerts

Acetaminophen (APAP) is an OTC analgesic/antipyretic found in most medicine cabinets. It is available as a single ingredient or formulated with other OTC or prescription medications. Overdose with APAP is one of the most common poisonings in the US. The FDA-approved 21-hour, three-bag protocol for IV NAC administration is effective; however, there is substantial risk for dosing and administration errors.

Read More

Loperamide Abuse

Twistadmin Poison Alerts

It may be surprising, but it’s not a myth – yes, even the over-the-counter antidiarrheal drug, loperamide (Imodium), can be abused. For someone addicted to opioids, it may appear to be a legal, inexpensive, and accessible alternative, but the effects can be dangerous, potentially causing life-threatening arrhythmia.

Read More
Benadryl Overdose

Benadryl Overdose Treatment

Julie Weber Poison Alerts

Diphenhydramine is a ubiquitous OTC medicine found in almost everyone’s medicine cabinet. It is commonly known as Benadryl® or Banophen®. It treats allergies, itching, hives, URI symptoms, motion sickness, and insomnia. The drug comes in capsules, cough and cold preparations, and topicals. It almost meets the old-fashioned definition of a …

Read More

Mushroom Poisoning

Twistadmin Poison Alerts

There are bold mushroom hunters and there are old mushroom hunters, but there are no old bold mushroom hunters. — A wise person As spring approaches, one thing we can count on: mushrooms in the yard, woods, roadsides, etc.  We can also count on children’s curiosity getting the best of …

Read More

Gastric Decontamination

Twistadmin Poison Alerts

“First do no harm.” Can GI Decontamination (GID) do harm? Sometimes: A child who was seen ingesting several tablets of clonidine is brought to an ED 30 minutes post ingestion. Upon arrival, the alert child is lavaged and given AC by orogastric (OG) tube. As often happens rapidly with clonidine, …

Read More

Toxic Hazards in the All American Garage Part 2

Twistadmin Poison Alerts

We hope you found a new tox tidbit in Part 1 of “Toxic Hazards in the All-American Garage” about toxic alcohols and hydrocarbons, but there are still more hazards in the garage to discuss. Refresh your knowledge about lawn/garden products and caustics in this second issue. Lawn and Garden Products …

Read More